Alert archive / Hawaii / High Surf Advisories in 2018
High Surf Advisory 49, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Oct 28, 2018, 1:15 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2018, 1:15 PM HST (23:15 UTC)
- Expired
- Oct 29, 2018, 3:38 AM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WHHW40 PHFO 282315 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 115 PM HST Sun Oct 28 2018 HIZ001>003-006>008-012-013-017-019-020-291215- /O.NEW.PHFO.SU.Y.0049.181028T2315Z-181029T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 115 PM HST Sun Oct 28 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Monday. * SURF...12 to 16 feet along north and west facing shores of Niihau and Kauai as well as along north facing shores of Oahu, Molokai and Maui. 8 to 12 feet along west facing shores of Oahu and Molokai. * TIMING...through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
2 follow-up statements
647 WHHW40 PHFO 290113 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 PM HST Sun Oct 28 2018 HIZ001>003-006>008-012-013-017-019-020-291415- /O.CON.PHFO.SU.Y.0049.000000T0000Z-181029T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 313 PM HST Sun Oct 28 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...12 to 16 feet along north and west facing shores of Niihau and Kauai as well as along north facing shores of Oahu, Molokai and Maui. 8 to 12 feet along west facing shores of Oahu and Molokai. * TIMING...through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
940 WHHW40 PHFO 291338 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 AM HST Mon Oct 29 2018 HIZ001>003-006>008-012-013-017-019-020-291445- /O.CAN.PHFO.SU.Y.0049.000000T0000Z-181029T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 338 AM HST Mon Oct 29 2018 ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Surf Advisory. $$ Gibbs
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 28, 9:51 AM HST, 3 hours 24 minutes earlier.
Area forecast discussion, Oct 28, 9:51 AM HST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 951 AM HST Sun Oct 28 2018 .SYNOPSIS... A trade wind weather pattern can be expected today thanks to high pressure northeast of the area. Passing showers will favor windward and mauka areas. An area of low pressure will move toward the area early this week Southerly winds along with increased moisture, will allow for the potential for heavy rain and possible thunderstorms over portions of the state Monday night through Wednesday. Trade winds may return later in the week but it is expected to remain rather showery especially over windward and mauka areas. && .DISCUSSION... Today and tonight, high pressure is currently centered far northeast of the area with a ridge extending west southwest to a position a few hundred miles north of the state. This places the islands in a moderate trade wind regime. The high will drift further off to the northeast through tonight as a frontal system far northwest of the area gradually advances toward the area. This will cause our trade winds to slowly diminish through tonight and begin shifting to a more southeastly component. Moisture embedded in the trades will provide for some passing windward and mauka showers this morning with a gradual drying trend expected later today and tonight. Some high cirrus clouds will also be passing over the area from time to time in southwesterly flow aloft. Monday through Wednesday, a broad trough of low pressure will be taking up residency far northwest of the state. Its associated frontal band will be the main weather player during this time period. Southerly flow out ahead of the front will draw up deep tropical moisture from the south. Precipitable water values in excess of 2 inches are expected to be in the island vicinity. This combined with a less stable airmass in place, will make conditions ripe for potentially heavy rainfall and possible thunderstorms over portions of the state. The global models are in pretty good agreement with the overall timing of the event. The wet weather pattern is expected to begin by late Monday over Kauai and then gradually spread eastward Monday night and Tuesday. The GFS and ECMWF have different solutions during the Tuesday through Wednesday time period. The GFS has been developing an area of low pressure southwest of the area and rapidly moving it northward along the frontal boundary while intensifying it in the island vicinity. This would bring a short period of rather windy conditions over the west end of the state as the low passes by. The ECMWF on the other hand develops a rather weak low southwest of the area but does not advance it up the frontal boundary or intensify it at all. Thus less windy conditions would occur under this scenario. The current forecast currently takes a blend of the models and indicates some breezy southerly winds are possible on Tuesday. On Wednesday, the front will have stalled over the central or eastern end of the state. However plenty of moisture will remain in the island vicinity so showery weather is expected to continue across some areas depending on how far east the front progresses. Thursday through Saturday, the global models are in pretty good agreement with the synoptic details. At the surface, high pressure will build in north of the area with trade winds making a return. However, an upper level trough is forecast to dig down from the north and eventually be centered over the state over by the weekend. Residual moisture left over from the front along with an unstable airmass, will result in a rather wet trade wind pattern setting up. Chances for thunderstorms due to the instability is also looking like a possibility especially over the Big Island, but will leave them out of the forecast for now since confidence that far out remains low. && .AVIATION... High pressure to the east will maintain the breezy trade winds through the period. Clouds and showers remain in windward mauka areas. Will lift the AIRMET for mountain obscuration where conditions have improved. Expecting VFR conditions for the rest of state, with the exception of the low ceilings on the windward side. Although we have not received any many PIREPS for low-level turbulence, AIRMET Tango will remain in place until the conditions improve. It is for moderate low level mechanical turbulence over and immediately south through west of island mountain ranges. Wind speeds will decrease tonight and AIRMET Tango will likely be cancelled after Sunday night. && .MARINE... High pressure northeast of the Hawaiian Islands will maintain fresh to strong trades across the coastal waters through today. As the high shifts further east later today, winds will begin to shift toward the southeast direction tonight and into Monday. As the wind direction becomes southeast, winds are expected to strengthen over the windward waters of the Big Island and Maui County and decrease over Maalaea Bay and the Pailolo Channel. The Small Craft Advisory (SCA) reflects the shift of the wind direction. Starting Monday night, deep tropical moisture is expected to move into the area as a surface low develops southwest of the state. An active weather pattern is expected through Wednesday with heavy showers and chance of thunderstorms. Unsettled weather may continue through rest of the week due to an upper level low lingering over the state. The north-northwest swell is expected to peak this morning at heights near advisory level. A similarly-sized reinforcing northwest swell will arrive on Tuesday and may produce advisory level surf late Tuesday and Wednesday. Surf along south facing shores will gradually ease over the next few days as the south swell declines. Strong southerly winds on Tuesday ahead of the front will bring a short-lived windswell along south facing shores. Small background surf is expected starting Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Monday for Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory from 6 PM this evening to 6 PM HST Monday for Maui County Windward Waters-Big Island Windward Waters. Small Craft Advisory until 6 AM HST Monday for Pailolo Channel. Small Craft Advisory until midnight HST tonight for Maalaea Bay. && DISCUSSION...Burke AVIATION...Chevalier MARINE...Powell
Nearby
High Surf Advisories in Hawaii, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.